Michael Birrer, MD: The development and FDA approval of PARP [poly ADP ribose polymerase] inhibitors has been a great step forward for our patients. It does present challenges to the physician as to when to use them and under what circumstances. The field, I believe—and I’m part of this—is moving the use of PARP inhibitors earlier and earlier in the therapy of ovarian cancers. As I mentioned before with SOLO-1, we now have olaparib approved for BRCA1 or BRCA2 patients at the first remission. There’s no doubt based upon SOLO-1 data that when I have an opportunity in my patient, I will utilize it at that step.
The NOVA and ARIEL3 trials showed activity outside of just BRCA1/2 patients, including those who have HRD [homologous recombination deficiency] by a functional assay, and even those who have a completely wild-type tumor. I have used and will continue to use PARP inhibitors, both rucaparib and niraparib, in maintenance in second line in those patients.
The choice of which PARP inhibitor is a challenging one. We don’t really have a choice in the first line because it’s only olaparib. But certainly, in the second line, we could debate it. I think it’s reasonable to say that all 3 drugs have the similar class effects for toxicity: that would be fatigue, some myelosuppression, and some nausea.
But, there are some subtle differences. Niraparib has a more profound effect on platelet counts, and so if a patient had low platelets during therapy, or low platelet counts after therapy, that might sway me to use rucaparib. Rucaparib also has some unique toxicity features. It has an elevation of the creatinine and the transaminases, both of which are essentially false-positives. They do not reflect kidney toxicity, and they do not reflect liver toxicity. They are simply inhibitors of transporters. But, it may make it difficult to monitor that drug in the setting of a patient who actually has kidney problems and has liver problems.
So, those are some subtle differences in terms of picking one drug over the other. And as I mentioned before, niraparib is a QD [every day] drug taken once a day. That may also be something that’s attractive to the patient.
Ursula A. Matulonis, MD: PARP inhibitor toxicities come in different groups. One of the main groups is hematologic toxicities: anemia, thrombocytopenia, and neutropenia. And each of the PARP inhibitors has different degrees of bone marrow suppression depending upon which doses you’re using. So it’s important for clinicians to follow patients’ blood counts while they’re on PARP inhibitors.
Sometimes I follow patients on a weekly basis, especially if they start off with lower counts or if they’ve had difficulty with bone marrow suppression with their previous chemotherapy regimens. So that has to be really carefully maintained and watched. Fatigue, gastrointestinal toxicity such as nausea, vomiting, diarrhea, constipation, difficulty with eating, and anorexia all can happen with each of the PARP inhibitors. Those toxicities tend to lessen with time, but patients have to understand that those toxicities could occur.
And then there are other smaller risk toxicities, but patients need to understand them. Risk of acute leukemia, myelodysplastic syndrome [MDS]. We see that especially with SOLO-1 when you’re using a PARP inhibitor in newly diagnosed patients. In that trial, 3 women in the olaparib group developed AML [acute myeloid leukemia] or MDS and zero women on placebo developed AML or MDS. As you’re using PARP inhibitors in the recurrent setting in the phase III randomized studies, actually there did not appear to be a difference between risk of AML versus not developing AML, either PARP inhibitor or placebo. But still, for patients with whom I’m starting a PARP inhibitor, I definitely mention that there is a low risk but a definite risk, less than 3%, of developing AML or MDS.
Other toxicities include a rise in the serum creatinine. You could see that occurring with olaparib and with rucaparib, not with niraparib, and that happens to be related to the interaction of the PARP inhibitor with renal transport proteins. Niraparib can cause hypertension, tachycardia, and headache because its interaction with the norepinephrine dopamine transporters. It is important to mention this to patients and, if they have hypertension, for them to monitor their blood pressure at home. Rucaparib can cause a benign elevation in liver function tests during typically the first few weeks of starting. It can also increase the serum cholesterol.
So it’s important for clinicians, when they prescribe one of these three drugs—niraparib, olaparib, or rucaparib—to read the package insert very carefully. And that’s a really good resource for not only the more frequent toxicities and adverse events, but also the rarer ones that can happen as well.
Transcript Edited for Clarity.